Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Body aches, flu symptoms, etc.
Jan 23, 2011

My husband was diagnosed with AIDS Nov 5, 2010 without any prior diagnosis or knowledge of him having HIV etc. His CD4 was 45 and his VL was 659,000. They checked his labs again on Dec 13 and his CD4 was 95 and his VL was 213,000 (without HIV meds). He was taking 2 bactrim three times a day for PCP and also taking azithromycin 4 days a week, plus lortab for pain, xanax for anxiety, and one multivitamin a day. He has had severe aches and pains since the end of November and they're getting worse. The Lortab isn't helping much. He finally started HIV meds on January 6 (Truvada, Prezista, and Norvir). He's had no major side effects other than more body aches and pains, morning fatigue, and now he has an acne-like rash on his forehead, cheek bones, and the nape of the neck at his hair line. Also, his skin is sensitive to the touch now. Our doc said that the rash is okay, not to worry about it or the sensitivity for now. They also said that because HIV/AIDS is a virus it has the typical viral symptoms that mimic the flu. Also when starting HIV meds his VL goes down and CD4 goes up allowing his body to fight every little thing that could be wrong... Is this true? I mean, are the aches and pains ever going to go away, perhaps when his CD4 is back to a healthy level, or will it be a chronic problem he'll have to deal with for the rest of his life now that he has been diagnosed with AIDS? Will the viral symptoms ever go away?

Also, we've heard conflicting stories so I figured I'd better ask this too... with his PCP, there has been no change on x-ray and no improvement according to our family physician (Nov 2010 to Jan 2011). But according to our ID doc his lungs "sound" better but he hasn't seen the x-ray. The family physician said that the x-rays will never clear up and he will always feel like he does right now (struggling to breathe or catch his breath, or like there's cotton in his lungs, etc). Does PCP go away? Can it be treated at least to the point where he can have a normal active lifestyle again? We're considering a pulmonologist referral but if it's true that he's the best he's gonna be then why waste the money on a consultation just to be told he won't get better?

I'm finding more and more that no one will give us the hard facts for fear of upsetting us or something. We're both struggling to get the medical professionals responsible for his care to understand that we want the truth, no matter how bad it may be. We don't know how to communicate that without sounding harsh or condescending.

Response from Dr. Henry

Body aches are common in the general population and more common in HIV+ patients. Being sick and stressed out (even depressed) often contributes to body aches. Improving HIV health (gaining weight, no new infections, increased CD4 count, and low HIV level) generally will result in decreased pain. PCP is usually treatable. The Xrays usually improve though often slower than the clinical improvement. In our clinic we often see sick pxs starting new HIV meds fairly often (even weekly) until things are going better (and encourage partners/spouses to come to clinic to ask questions). KH



Previous
bitter mouth taste
Next
DRUG OVERDOSS

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement